Tranquilizers: Reactions with other drugs or substances

Last modified: Saturday, 20. June 2009 - 3:48 pm

The major and minor tranquilizers, as CNS depressants, should be used with other medications only under a physician’s supervision. Typically, they should not be combined with any other medication or substance that causes CNS depression, including prescription pain medications, some over-the-counter cold and allergy medications, or alcohol. Using CNS depressants with these substances — particularly alcohol — potentiates (amplifies) their effects and can slow breathing, or slow both the heart and respiration, and possibly lead to death from overdose or from driving under the influence. A large percentage of drug-related emergency room visits involve minor tranquilizers.
Although primary abuse of the BZDs is well documented, abuse of these drugs usually occurs as part of a pattern of multiple drug abuse. Heroin or cocaine abusers, for example, use BZDs with other depressants to intensify their “high” or alter the side effects associated with overstimulation or narcotic withdrawal.

Leave a comment

You have to be logged in, to leave a comment.